June 30th, 2010

moon

SSRI's may cause Cataracts

ANTIDEPRESSANTS POSE CATARACT RISK: The first major study on this topic has
shown an increased risk, among seniors, of developing cataracts as a result of taking SSRIs, the most common type of antidepressant; and a higher risk of corneal damage from amantadine, a
Parkinson's disease drug. SSRIs, or selective serotonin reuptake inhibitors, alleviate depression by raising low levels of serotonin in the brain. But the eye's lens also contains serotonin receptors and excess serotonin can make the lens opaque and lead to cataract formation, reports the Canadian research, which included 19,000 patients who were on at least one of these drugs and 190,000 controls, meaning people who were not. The risk was related only to current use, meaning risk disappeared after discontinuation of the antidepressants. Also, some Parkinson's patients on long-term amantadine therapy were found to have cornea changes that could lead to vision damage. The study appears in the June, 2010 issue of Opthalmology and full details are available only to journal subscribers and media.